Hail, Larimer
- When
- June 6, 1:34 PM MST
- Where
- Larimer County, 0.53 mi E of Estes Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.510
Powerful thunderstorms fired up along the Urban Corridor and produced damaging hail, strong outflow winds, heavy rain and lightning. Golf-ball size hail in Highlands Ranch caused extensive damage including broken windows on homes and windshields on vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Powerful thunderstorms fired up along the Urban Corridor and produced damaging hail, strong outflow winds, heavy rain and lightning. Golf-ball size hail in Highlands Ranch caused extensive damage including broken windows on homes and windshields on vehicles. Heavy rainfall, over one inch in less than one hour produced street flooding as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 9:25 AM MST, 4 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1025 AM MDT MON JUN 6 2016 .UPDATE... Issued at 1025 AM MDT Mon Jun 6 2016 Weak push of NE winds is spreading into northeastern Colorado as expected. Airmass behind this is not really much different, but this will help to enhance the diurnal upslope flow later this afternoon. Airmass will wind up with just a little more moisture and instability than yesterday, with the result of higher thunderstorm coverage over and near the mountains, but still mainly weak convection. Could be a few stronger storms, but with CAPES generally 500-1000 j/kg and shear fairly weak, expect heavy rain/small hail/gusty winds but not much chance of severe storms. Best bet for strong storms would be from the foothills southwest of Denver across Douglas/Elbert counties and southward with the best CAPE/convergence combination. Only minor changes to the forecast this morning...slightly warmer in the mountains and accounting for the higher clouds that have moved in. && .SHORT TERM...(Today and tonight) Issued at 429 AM MDT Mon Jun 6 2016 Aloft, a weak upper ridge axis will be over western Colorado through Tuesday morning with weak northwest flow aloft over the mountains and northeast Colorado plains. This pattern will be weakly diffluent, inducing weak upper motions over norhteast Colorado through the afternoon. At lower levels, building high pressure over the northern plains will increase easterly flow thsi afternoon along with increasing moisture levels. Model soundings from the NAM12 and the precipitable water field from the RAP show PW values of .9 to 1.0 inches this afternoon along with the deep easterly flow that extends through 700 mb. The NAM12 sounding also shows nearly 2000 j/kg of CAPE from an 83/50 surface parcel. This should lead to an active late afternoon and early evening as a round of thunderstorms rolls off the foothills and across the plains. Brief heavy rain, small hail and gusty winds will be the main threat from the storms. The NAM40 model shows that showers over the plains will last through about midnight before tapering off. If thunderstorms stall over the plains later in the evening then the threat of flooding rainfall will begin to increase. Later tonight, clearing skies and fresh moisture at low levels may allow fog or low clouds to develop, primarily in Weld and Morgan Counties. Afternoon temperatures should be around what they were Sunday afternoon. The development of the easterly flow in the middle of the afternoon should be late enough that strong warming will be realized across the plains by early afternoon. .LONG TERM...(Tuesday through Sunday) Issued at 429 AM MDT Mon Jun 6 2016 Southwesterly flow aloft will be over the state as a weak upper low that undercut the ridge over the UT/NV border pushes over western CO Tuesday. Areas of fog are possible over the northern urban corridor and plains in the early morning. Warming surface temperatures will help increase CAPE values across the area. Values of 1500 J/kg over the mountains and 2500 J/kg over the plains are expected that afternoon. With PW values over an inch...look for scattered thunderstorms capable of producing brief heavy rain, hail and strong outflow winds. Models show a Denver Cyclone developing, so a boundary may be able to help spin up a weak tornado, but vertical profiles aren't favoring tornadoes. This activity will spread east through the afternoon and evening with a slight chance that storms could be ongoing past midnight over the far eastern plains. The upper low will remain nearly stationary Wednesday, with temperatures staying nearly steady. There will be a slight decrease in convective activity with some drying expected. Higher CAPE values over the far eastern plains may allow for some stronger storms to form in the early evening. Thursday and Friday will continue the warming and drying trend as the upper ridge axis moves across the state. Maximum temperatures are expected to be in the upper 80s to low 90s over the eastern plains and in the upper 60s to upper 70s in the mountains. Expect isolated diurnal convection these days, mainly sticking to the higher terrain. Saturday and Sunday will feature slight cooling as an upper trough over the western states starts breaking down the ridge. Subtropical moisture will be transported up from the south for an increase in afternoon and evening thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1025 AM MDT Mon Jun 6 2016 VFR conditions expected through tonight. Scattered thunderstorms are expecte in the late afternoon and evening, with the main threat from 23z-02z. Primary threats are a brief period of light- moderate rain and variable wind gusts to 30 knots. There is a slight chance of IFR ceilings Tuesday morning, but low clouds will probably stay north and east of the Denver area. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Gimmestad SHORT TERM...Dankers LONG TERM...Kriederman AVIATION...Gimmestad
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1103 AM MDT MON JUN 6 2016 COZ030>051-071715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1103 AM MDT MON JUN 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY MID AFTERNOON...THEN SPREAD ONTO THE ADJACENT PLAINS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THERE IS A BIT MORE MOISTURE AND INSTABILITY TODAY WHICH WILL RESULT IN MORE STORMS AND A FEW STRONGER STORMS. MAIN THREATS TODAY ARE LIGHTNING...BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH...AND SMALL HAIL. THERE MAY BE A FEW STORMS THAT APPROACH SEVERE LIMITS WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE THREAT OF THESE STRONGER STORMS IS MAINLY IN AREAS SOUTH OF INTERSTATE 70. THE STORMS WILL END BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXPECT SCATTERED THUNDERSTORMS TUESDAY ACROSS THE AREA INTO THE EVENING HOURS. THE AIRMASS WILL BE SLIGHTLY MORE UNSTABLE THAN MONDAY...ALLOWING FOR A HIGHER THREAT OF SEVERE STORMS. HEAVY RAIN...HAIL AND GUSTY WINDS ARE THE MAIN THREATS. CONDITIONS WILL BEGIN TO DRY OUT SLOWLY THROUGH THE REST OF THE WEEK. TEMPERATURES WILL BE INCREASING THROUGH THE WEEK...WITH READINGS IN THE UPPER 70S IN THE MOUNTAINS...WHICH WILL INCREASE SNOWMELT AND RIVER LEVELS. CAUTION IS ADVISED AROUND RIVERS AS LEVELS WILL BE RISING IN THE MOUNTAINS AND EVENTUALLY OUT ONTO THE PLAINS BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. GIMMESTAD/BOWEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT MON JUN 6 2016
COZ033-035-062030-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
145 PM MDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARIMER COUNTY UNTIL
230 PM MDT...
AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOSWELL CREEK CAMPGROUND...OR 38 MILES SOUTHWEST OF LARAMIE...MOVING
SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
LARIMER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4099 10597 4076 10599 4081 10610 4086 10618
4088 10620 4097 10621 4098 10619 4100 10619
4100 10608
TIME...MOT...LOC 1944Z 319DEG 12KT 4096 10615
COOPERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 152 PM MDT MON JUN 6 2016 COZ036-062015- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- 152 PM MDT MON JUN 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS COUNTY UNTIL 215 PM MDT... AT 151 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WESTCREEK...OR 31 MILES NORTHWEST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WESTCREEK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3924 10524 3926 10513 3913 10499 3913 10522 TIME...MOT...LOC 1951Z 319DEG 11KT 3919 10517 COOPER
The Cheyenne radar (KCYS), 104 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628030, 628031, 628032, 628033, 628034, 628035, 628036, 628037, 628038.